Monday, November 10, 2014

#MicroblogMondays: warning

This summer, on the day we were leaving for a week of camping, my lower back locked up. Timing could not have been worse (try to erect a tent with a locked-up back, sleep on an air-mattress, use the bathroom, explain to your kids that, no, you can't carry them, etc. etc.). After a full day in agony I made an appointment with the local GP. He felt very sorry for me, gave me some advice, and a prescription for naproxen sodium, an anti-inflammatory.

I'm not new to naproxen sodium. Under the name of Aleve, it used to be the only pain reliever that kept my horrible menstrual craps under control (they have become a lot less since my two pregnancies, but every now and then I still use it). Only the version I got for my back pain was a bit stronger (550 mg instead of 220 mg).

I took the meds, and together with some hot showers (and a real mattress that a friend who lived nearby lent me), I felt a bit more like myself after a few days.

However, when I read the instructions/warnings, I paused for a minute... because this one I had never seen before, but hit very close to home...

Translation: if you are a woman, Antalnox Gé 550 mg (...) can alter your fertility. Its use is not recommended for women trying to conceive. If you have difficulty conceiving or if you are undergoing fertility testing, please talk to your doctor or pharmacist before taking Antalox Gé 550 mg (...).

I immediately took the Aleve bottle out of the medicine cabinet and checked if there was a similar warning on there. Negative.

Maybe it's only on the prescription version because it contains more naproxen and therefore can negatively affect fertility... But when my menstrual cramps were really heavy, I never made it to the 8 hours between two pills. I usually took a second one after 6 hours (although I never exceeded the daily dose).

I know it doesn't matter anymore, I have my two IVF-babies. But as someone diagnosed with unexplained infertility, a warning like this does bring up the "what if" questions again...

#MicroblogMondays is another great idea from Mel at Stirrup Queens. Join in!



12 comments:

Valery said...

Will you believe I have goosebumps running down my arms and legs?
that is a horrible what if!

JB said...

Wow. I can't believe that! I've never seen a warning like that before. So often we just take the drugs and never read the labels. We should all be more careful

JustHeather said...

Wow! I've never used Aleve, but it gives me pause in any case. I will have to mention it to my sister, as I think she uses or has used it and I know she wants kids some day.

Lollipop Goldstein said...

Whoa. I've never heard this before. And I also (1) took Aleve for cramps (Though for years switched to Tylenol. But now I'm back with Aleve.) and (2) just took the prescription Aleve for a back problem last year and didn't see that warning at all. I don't know if it's printing on the warning paper in the US. I feel like I would have noticed that.

Lori Lavender Luz said...

Wow. You could have stumbled onto something that may help people TTC.

I'm sorry your back was hurt but bringing this link to light could be quite the silver lining.

Mali said...

Our infertility never really leaves us, does it? Hope your back is better soon.

Justine Levine said...

Wow. That's astonishing. And what if it was lost in translation somehow ...

Jamie said...

I wonder if it has long term effects or just around the time of using it. I used it for a month a few years ago when I fractured my foot and then again this past year for a couple of months when I had a severe shoulder injury. Thank you for sharing. Now I'll have to consult Dr. Google.

Fran said...

I am quite sure is dose related but all NSAID should be avoided a part from paracetamol apparently!

St Elsewhere said...

How is it possible for a warning to be there on the prescription version and not on the OTC one? Strength of the compound apart, what if someone took the lower strength med with more frequency during the day?

Glad it eased your pain though.

awomanmyage said...

I can't say I ever read that anywhere or had a doctor ever memtion it. Of course, I have taken Advil for years for cramps and various ailments. Of course, there are other physiological reasons for infertility but this would certainly make me think twice if I were in the game.

areyoukiddingme said...

Interesting - and reading the paperwork with medications is always an adventure. By the time you're done, you'd rather just suffer sometimes! I can't take Aleve. It's one of the few things that bothers my stomach (I'm an Advil girl, and Advil works better than any other ibuprofen!). Of course, it may be psychological, as my dad took Naprosyn for his Rheumatoid Arthritis and it messed up his stomach after a long period of use.